Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Charleston, SC

May 27, 2001Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 27, 2001, 3:46 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 3:46 PM EDT (19:46 UTC)
Expired
May 27, 2001, 4:30 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Dorchester County, SC

What was reported inside it

TimeReportWhereRemark
May 27, 3:50 PM EDTHail 0.75Ridgeville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 271946
SVRCHS
SCC015-035-272030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.
  EASTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 430 PM EDT.

* AT 346 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  RIDGEVILLE...OR ABOUT 12 MILES WEST OF SUMMERVILLE...MOVING
  NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3313 8048 3297 8037 3331 7962 3352 7978

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:20 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 27, 2:20 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SUN MAY 27 2001

VERY COMPLEX PATTERN THE NEXT FEW DAYS AS LONGWAVE TROF REMAINS OVER
THE NERN STATES WITH A FAST AND ENERGETIC W-NW FLOW ACROSS OUR
REGION. 12Z MODEL RUN SHOWING SUM DIFFERENCES IN STRENGTH AND TIMING
OF SYSTEMS NEXT 48-72 HRS. WILL NOT BE CUTE WITH TIMING AND
PLACEMENT OF VORT/UVV MAXES.

ETA/AVN DID A BETTER JOB INITIALIZING THAN NGM AND WILL GENERALLY GO
WITH A BLEND OF THOSE MODELS. ONE S/WV WILL MOVE OFF THE COAST TNGT
WITH A SECOND APPROACHING LATER MON INTO MON NIGHT.

PLAN TO GO WITH SLGT CHC POPS ENTIRE CWA TNGT. CHANCES LOOK BETTER
MON INTO MON NIGHT..ESP WITH AVN MODEL. WILL RAISE POPS TO 50 FOR
INLAND SC ZONES...40 SC COAST...30 INLAND GA AND 20 GA COAST. MOST
OF THE ENERGY SHUD BE OFF THE COAST BY EVE. WILL ONLY LEAVE IN A
SLGT CHC FOR MON NIGHT. ANOTHER VORT WILL MOVE BY LATE TUE. WILL
KEEP SLGT CHC POPS IN.

AVN LOOKS DRY FOR TUE NIGHT/WED. WILL REMOVE PCPN FOR NOW. CHANCES
WILL INCREASE AGAIN LATER THU INTO FRI. WILL DRY IT OUT AGAIN FOR
THE UPCOMING WEEKEND.

CWF...PG WILL GRADUALLY INCREASE THRU MON NIGHT AS LLVL JET COMES
IN. WILL BRING WINDS/SEAS TO SCEC CRITERIA BY MON NIGHT. CONDITIONS
SHUD SETTLE DOWN BY TUE AFTN AS LLVL JET PULLS OUT.

FCSTID = 20
CHS   68  88  68  87 /  20  40  20  20
SAV   65  90  67  88 /  20  30  20  20
CHL   73  88  73  87 /  20  4}0  20  20
NBC   69  89  69  88 /  20  40  20  20
RBW   65  87  66  87 /  20  50  30  20

.CHS...
GA...NONE.
SC...NONE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:03 PM EDTSevere Thunderstorm WarningCHSColleton42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.